Texas, 2008

Flash Flooding and Hail in Texas, March 29, 2008

March 29, 2008 · NWS SHV · 25 events in 9 counties and zones

A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. With the aid of an upper level disturbance aloft...temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result. Thunderstorms trained across the same general area resulting in flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 29, 2:45 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 29, 2:45 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SAT MAR 29 2008

.DISCUSSION...
WARM FRONT BEGINNING TO MAKE A LITTLE PROGRESS THIS
AFTERNOON...AND HAS MOVED NORTH OF INTERSTATE 20. IT SHOULD MOVE
NORTH OF THE CWA THIS EVENING. THIS WILL KEEP OVERNIGHT LOWS UP...
ABOUT 10 DEGREES HIGHER THAN LAST NIGHT. WILL KEEP A CHANCE OF
RAIN IN THE FORECAST ALL AREAS THIS EVENING THEN TRIM BACK AFTER
MIDNIGHT. RAIN CHANCE FOR SUNDAY SMALL...AS IT IS DIFFICULT TO
PINPOINT A TRIGGERING MECHANISM. NAM SHOWS A WEAK SHORT WAVE
DURING THE AFTERNOON...SO WILL CONTINUE WITH THE 30 POP FROM
PREVIOUS FORECAST. NEXT MAJOR WEATHER MAKER STILL ON TRACK FOR
MONDAY...AS IT DIGS INTO THE SOUTHERN ROCKIES. BY MONDAY
AFTERNOON...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED
TO DEVELOP AHEAD OF THIS SYSTEM OVER A LARGE PORTION OF
THE U.S...FROM THE GREAT LAKES INTO TEXAS. CONVECTION SHOULD
BECOME ORGANIZED INTO A SQUALL LINE DURING THE AFTERNOON...
REACHING WESTERN PORTIONS OF THE CWA BY 00Z TUESDAY. SHOWERS AND
THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF THE AREA OVER
NIGHT. POSSIBILITY OF SEVERE STORMS WITH THIS SYSTEM STILL LOOKS
GOOD...WITH SPC OUTLOOK INDICATING SUCH. SHOWERS AND A FEW
THUNDERSTORMS MAY CONTINUE INTO TUESDAY...ESPECIALLY SOUTHEAST
PORTION OF THE AREA...UNTIL THE FRONT ASSOCIATED WITH THIS SYSTEM
MOVES SOUTHEAST OF THE AREA...LATE TUESDAY AFTERNOON. DRY WEATHER
EXPECTED TUESDAY NIGHT AND WEDNESDAY. SOUTHWEST FLOW WILL RETURN
WEDNESDAY NIGHT...WITH A STRONG SHORT WAVE EXPECTED THURSDAY. THIS
SYSTEM SHOULD BE GOOD FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPING AND
MOVING FROM W TO E IN CURRENT MOIST ENVIRONMENT ALONG AND BEHIND
STALLED COOL FRONT ACROSS SE TX AND CENTRAL LA.  EXPECT THIS FRONT
TO BEGIN MOVING N AGAIN AS A WARM FRONT THROUGH TONIGHT AND SUNDAY.
IMPULSES IN THE MID LEVELS FROM 10K TO 30K FEET IN THE SUBTROPICAL
JET STREAM TO CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS AND LOW
CLOUDS THROUGH SUNDAY MORNING WITH LOW VFR CONDITIONS AS WELL AS
MVFR AND IFR CONDITIONS IN RAIN AREAS.  VIII.

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  79  63  78 /  30  30  20  60
MLU  60  81  61  81 /  30  30  20  40
DEQ  55  78  61  73 /  40  30  20  70
TXK  59  79  63  77 /  40  30  20  70
ELD  60  82  61  79 /  40  30  20  60
TYR  62  78  66  76 /  40  30  20  70
GGG  61  78  64  76 /  40  30  20  70
LFK  63  78  66  78 /  30  30  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/08
Hazardous weather outlook, Mar 29, 6:14 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT SAT MAR 29 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
714 PM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY...JUST SOUTH OF INTERSTATE 20...WILL PROVIDE A
FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT.
AN AREA OF ONGOING STRONG TO SEVERE THUNDERSTORMS...WILL MOVE INTO
PORTIONS OF NORTHEAST TEXAS...SOUTH OF INTERSTATE 20...BY AROUND
SUNSET...AND SPREAD NORTHEASTWARD INTO NORTHERN LOUISIANA...BY
AROUND MIDNIGHT. LARGE HAIL AND STRONG DAMAGING WINDS ARE POSSIBLE IN
THE STRONGEST STORMS...MAINLY IN EAST TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE REGION
SUNDAY. HOWEVER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
ACROSS NORTHCENTRAL TEXAS AND EASTERN OKLAHOMA BY MIDDAY MONDAY...
AHEAD OF A STRONG UPPER LEVEL DISTURBANCE THAT WILL RAPIDLY MOVE
EAST ACROSS THE SOUTHERN PLAINS. THESE STORMS ARE EXPECTED TO
ORGANIZE INTO A SQUALL LINE MONDAY AFTERNOON AS THEY ENTER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND WILL AFFECT THE
REMAINDER OF THE REGION MONDAY NIGHT. SOME STORMS MAY BECOME
BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES POSSIBLE. THE STORMS ARE EXPECTED TO EXIT THE REGION
EARLY TUESDAY MORNING...THUS ENDING THE SEVERE WEATHER THREAT.

ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL TRAVERSE THE SOUTHERN
PLAINS THURSDAY...WHICH COULD BRING ANOTHER THREAT OF THUNDERSTORMS
TO THE REGION THURSDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...IS NOT ANTICIPATED AT THIS TIME.

VII

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

17 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Cherokee

When
March 29, 6:51 PM CST
Where
Cherokee County, Rusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.800, -95.150

Hail, Cherokee

When
March 29, 6:52 PM CST
Where
Cherokee County, Rusk
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.800, -95.150

Hail, Cherokee

When
March 29, 7:01 PM CST
Where
Cherokee County, 2.45 mi WNW of Jacksonville Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.880, -95.260

Hail fell on Highway 69 between Jacksonville and Rusk, Texas.

Hail, Cherokee

When
March 29, 7:05 PM CST
Where
Cherokee County, 1.36 mi ESE of Lake Jacksonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.910, -95.260

Hail fell between Jacksonville and Rusk, Texas.

Thunderstorm Wind, Rusk

When
March 29, 7:34 PM CST
Where
Rusk County, 2.38 mi NNE of Minden
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.050, -94.680

Numerous trees were downed in the community of Price, Texas.

Thunderstorm Wind, Rusk

When
March 29, 7:43 PM CST
Where
Rusk County, 0.9 mi SW of Sexton City
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.270, -94.930

Trees were downed in town.

Hail, Smith

When
March 29, 7:45 PM CST
Where
Smith County, 1.36 mi ESE of Elberta
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.270, -95.230

Hail fell near the community of Chapel Hill, Texas.

Hail, Rusk

When
March 29, 7:45 PM CST
Where
Rusk County, 0.9 mi SW of Sexton City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.270, -94.930

Thunderstorm Wind, Gregg

When
March 29, 8:08 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.390, -94.870

Numerous trees and power lines downed across the northern portion of the county. Many residents without power. One tree fell across a home on Vinewood Street.

Hail, Gregg

When
March 29, 8:12 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.390, -94.870

Thunderstorm Wind, Gregg

When
March 29, 8:14 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
32.390, -94.870

A roof was blown off a gas station on Highway 259 in Kilgore, Texas. Numerous trees and powerlines were downed in town. Damage was also reported to 5 local schools in and near the Kilgore, Texas area.

Hail, Gregg

When
March 29, 8:14 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.390, -94.870

Hail reported on Stone Road.

Hail, Gregg

When
March 29, 8:15 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.390, -94.870

Hail, Gregg

When
March 29, 8:25 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
32.520, -94.760

Hail reported by retired National Weather Service employee.

Hail, Gregg

When
March 29, 8:25 PM CST
Where
Gregg County, 1.5 mi NNE of Longview Eastside Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.520, -94.690

Thunderstorm Wind, Gregg

When
March 29, 8:25 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
62 kt (71 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Windows were blown out and a roof was torn off an apartment complex on Farm to Market Road 1845. A tree was also down on a home in town.

Hail, Gregg

When
March 29, 8:30 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.520, -94.760

Flash Flood, Gregg

When
March 29, 8:41 PM CST
Where
Gregg County, 1.72 mi NNW of Longview to 1.7 mi NNW of Longview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.504, -94.737

Three foot of water on road near Highway 80 and Green Street.

Flash Flood, Gregg

When
March 29, 8:44 PM CST to 11:30 PM CST
Where
Gregg County, 2.9 mi SSE of Longview Eastside Ar to 3.27 mi SSE of Longview Eastside Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.464, -94.675

High water reported at Loop 281 and Interstate 20.

Hail, Harrison

When
March 29, 8:45 PM CST
Where
Harrison County, 0.58 mi W of Hallsville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.500, -94.580

Hail covered the ground.

Hail, Upshur

When
March 29, 8:50 PM CST
Where
Upshur County, 1.5 mi NNW of Glenwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.650, -94.840

Flash Flood, Gregg

When
March 29, 8:54 PM CST to 11:30 PM CST
Where
Gregg County, 1.5 mi NW of Longview to 1.26 mi NW of Longview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.498, -94.745

High water rescue under a bridge on High Street and Cotton Street.

Hail, Marion

When
March 29, 9:35 PM CST
Where
Marion County, 0.9 mi NW of Berea
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.810, -94.410

Hail, Titus

When
March 29, 9:38 PM CST
Where
Titus County, 0.58 mi E of Winfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.170, -95.110

Hail, Cass

When
March 29, 9:59 PM CST
Where
Cass County, 2.42 mi WSW of Linden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.010, -94.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87470, 87477, 87472, 87476, 87509, 87479, 87499, 87507, 87510, 87480, 87559, 87584, 87547, 87481, 87549, 87558, 87511, 87496, 87491, 87483, 87503, 87488, 87500, 87501, 87502.